Infographic

How To Reverse an Opioid Overdose

|

The overdose-reversal drug naloxone is available without a prescription at most CVS and Walgreens pharmacies. It's legal to carry it, and having some on hand could help you save a life.

Naloxone comes in two formulations: an intramuscular injector and a nasal spray. That means reversing an overdose is as simple as jabbing a needle into someone's arm, thigh, or buttocks or squirting the drug up the person's nose.

Signs of an overdose include nonresponsiveness, cold and clammy skin, and shallow or stopped breathing.

NEXT: Brickbat: Closing the Store

Editor's Note: We invite comments and request that they be civil and on-topic. We do not moderate or assume any responsibility for comments, which are owned by the readers who post them. Comments do not represent the views of Reason.com or Reason Foundation. We reserve the right to delete any comment for any reason at any time. Report abuses.

  1. Opiate overdose simply stops the “need to breathe reflex.”
    Beware and be aware that some people breathe very shallowly and many people breathe several breaths and then take a break (20 seconds is not rare.
    Patient may have blue lips and fingernails. This is a definite symptom of lack of oxygen
    Shout, then shake the “patient” and shout “Breathe!”
    Clear mouth and throat (yours and the patient’s)
    Close patients nose and blow air from your lungs into the patient’s
    lungs. After patient exhales – repeat.
    If there’s vomit, don’t allow any to get into lungs
    There are other considerations.
    If the blues go away you are succeeding.
    Massive overdoses (100X dose) can be lived through without any permanent harm providing oxygen gets to the brain.
    It is perhaps the easiest “life saving” procedure and it requires no equipment. Continue until the patient breathes adequately or someone takes over from you.

  2. What are the negative consequences (if any) of administering Naloxone to a patient who is not OD’ing?

    1. My question too.

      Then there’s the legal angle. Where can a “good Samaritan” be sued for making a mistake?

    2. 1. A small portion of the population are allergic to Naloxone. The allergic reaction could be anything from hives up to anaphylactic shock leading to death.
      2. Naloxone is known to aggravate symptoms and/or consequences of heart disease.
      3. Naloxone has lesser negative consequences to those with liver disease, renal failure or are in septic shock.
      4. Naloxone has strong negative interactions with droperidol.
      5. Naloxone’s effects on a fetus are unknown. Likewise, the potential consequences of naloxone being transferred to an infant through breast milk is unstudied. In general, that’s probably not something you want to have happen.

      In all cases (in the US, at least), the Good Samaritan laws will protect you for providing first aid up to your level of training. In other words, your training on basic CPR will not protect you if you attempt and botch a tracheotomy. If you’ve been trained on the diagnosis and use of naloxone (which I believe is first covered in the advanced course called “Wilderness First Aid”), then the Good Samaritan laws would apply. Otherwise, maybe not.

      Note that the description of symptoms listed in the article above does NOT count as “training”. Many, many things could trigger those symptoms. Other than the “not breathing”, you need additional information to reasonably believe that naloxone might be appropriate. (Administering it to someone who’s not breathing would be protected because you can’t do them any harm at that point.)

    3. The most common effect is if they are on a lot of opioid chronically (or just did some heroine) you are going to take away all that pain receptor activity instantly (or fuck up their high). Say they were just really out but still shallow breathing just enough, you thought they werent at all, you completely take their high away. I cant tell you how many times when I was a medic, we gave it to some obtunded junkie and their first response is to wake up PISSED, hurting, uncomfortable. They dont care that you just saved their life. That reaction happened almost every time we reversed a junkie.

      Someone below nicely listed out some uncommon reactions as well. All a possibility, for sure, though rare. I have either given or seen narcan given 100’s of times, and only seen one single borderline allergic reaction. If that individual gets it again later they might have a more severe one. Side effects are relatively uncommon making it a pretty good risk/benefit ratio in favor of giving it.

      I would watch to see if their breathing. If their chest isnt moving and they look blue, I would never hesitate to give it personally.

      1. “Side effects are uncommon” is only true to the extent that you don’t count the effects of instant withdrawal of the recipient, which are themselves pretty horrendous.

        If it’s just an occasional junkie it’s not a big deal, but if you have a chronic high dose opioid patient (such as one with bone cancer) then the withdrawal itself can be fatal. In the best case in that scenario you’ve saved a life, caused abdominal cramping far worse than any menstrual cramping, fever, chills, tachycardia and tachypnea. A patient of mine once described it as worse than when his partner stepped on an IED breaking all of his ribs, shattering a hand, breaking both arms and legs resulting in amputation. He still said thank you, because he took the wrong pills by accident, but it’s a pretty miserable experience which you should absolutely do to help someone.

        As far as injecting someone without any opiates there should be no noticeable effect at all, Rossami’s outlining what could happen, not what is likely to happen, most of which applies to any drug a person hasn’t taken before.

        1. “Side effects are uncommon” is only true to the extent that you don’t count the effects of instant withdrawal of the recipient, which are themselves pretty horrendous.

          “The most common effect is if they are on a lot of opioid chronically (or just did some heroine) you are going to take away all that pain receptor activity instantly (or fuck up their high). Say they were just really out but still shallow breathing just enough, you thought they werent at all, you completely take their high away. I cant tell you how many times when I was a medic, we gave it to some obtunded junkie and their first response is to wake up PISSED, hurting, uncomfortable.”

          I think we are saying something similar. Agreed the instant withdrawal caused is not ideal. Def worth making it out alive though!

        2. No disagreement that there ‘should’ be no adverse effects of using naloxone on a non-opiod user. The original question was “What are the negative consequences…”, not how likely are they.

          That said, I stand by my assessment that your use of naloxone is going to be protected under the Good Samaritan laws if and only if you have the appropriate level of training to use it. Unlikely is still possible and part of the training is how to at least recognize those side effects (and hopefully to also successfully react to it).

    4. Getting punched in the face for taking away their high.
      Seriously. Happens all the time to EMT’s treating overdoses.

  3. “include nonresponsiveness, cold and clammy skin, and shallow or stopped breathing.”

    This is worse than useless. The above are all potential signs that the subject is dying, of any cause.

  4. It’s legal to carry, but I’m sure if it’s found during a police search, you’ll be arrested.

  5. Next up: How to stop them from happening in the first place.

    1. Step 1: walk on by when you see an OD, it won’t happen again

Please to post comments